Alert archive / Florida / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 1, NWS Key West, FL

July 25, 2023Monroe County, Florida

NWS Key West, FL issued this severe thunderstorm warning at Jul 25, 2023, 7:24 PM EDT for Monroe County, Florida. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2023, 7:24 PM EDT (23:24 UTC)
Expired
Jul 25, 2023, 8:00 PM EDT
In force
36 min
Issued by
NWS Key West, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Monroe County, FL

The radar

The Key West radar (KBYX), 7 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 7:47 PM EDTTSTM WND GST 521 E Key West, FLKey West International Airport ASOS measured a wind gust of 52 mph at 744 PM EDT associated with a severe thunderstorm.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Key West, FL (KEYW), launched 12:00Z, 11.4 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Key West, FL at 12:00Z on 2023-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3051 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Key West, FL at 12:00Z on 2023-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3051 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
938 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
-38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

758 
WUUS52 KKEY 252324
SVRKEY
FLC087-260000-
/O.NEW.KKEY.SV.W.0001.230725T2324Z-230726T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Key West FL
724 PM EDT Tue Jul 25 2023

The National Weather Service in Key West has issued a

* Severe Thunderstorm Warning for...
  Lower Keys in Monroe County in Florida...

* Until 800 PM EDT.

* At 724 PM EDT, a severe thunderstorm was located near Upper
  Sugarloaf Key, or 9 miles northeast of Big Coppitt Key, moving
  southwest at 20 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Key West, Big Coppitt Key, Boca Chica Channel Bridge, Boca Chica,
  Saddlebunch Keys, Sunset Key, Shark Key, Upper Sugarloaf Key,
  Fleming Key and Key Haven.

This includes US 1 between mile markers 0 and 22. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2454 8184 2459 8185 2459 8184 2467 8179
      2473 8168 2470 8162 2477 8160 2478 8154
      2480 8152 2466 8148 2453 8184
TIME...MOT...LOC 2324Z 054DEG 19KT 2471 8158 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

liw
1 follow-up statement
622 
WWUS52 KKEY 252358
SVSKEY

Severe Weather Statement
National Weather Service Key West FL
758 PM EDT Tue Jul 25 2023

FLC087-260008-
/O.EXP.KKEY.SV.W.0001.000000T0000Z-230726T0000Z/
Lower Keys in Monroe FL-
758 PM EDT Tue Jul 25 2023

...THE SEVERE THUNDERSTORM WARNING FOR LOWER KEYS IN MONROE COUNTY
WILL EXPIRE AT 800 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds of 40 mph are still possible with this thunderstorm.

LAT...LON 2454 8184 2459 8185 2459 8184 2467 8179
      2473 8168 2470 8162 2477 8160 2478 8154
      2480 8152 2466 8148 2453 8184
TIME...MOT...LOC 2358Z 054DEG 19KT 2461 8173 

$$

liw

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 2:58 PM EDT, 4 hours 26 minutes earlier.

Area forecast discussion, Jul 25, 2:58 PM EDT, 4 hours 26 minutes before
Area Forecast Discussion
National Weather Service Key West FL
258 PM EDT Tue Jul 25 2023

...New DISCUSSION, MARINE, AVIATION...

.DISCUSSION...
Issued at 245 PM EDT Tue Jul 25 2023
The Saharan Air Layer (SAL) that has dominated the sensible
weather over the past several days for the Florida Keys has
progressed westward out of the area. This has been replaced by a
moist environment. KBYX Doppler radar reflectivity product
confirms this, with isolated light showers dotting much of the CWA.
Outside of these isolated showers, skies are mostly sunny. Ample
solar insolation has allowed temperatures to easily climb into the
lower to mid 90s yet again today. Coupled with dew points well
into the upper 70s, current heat indices at the island communities
are registering 105-115F.

For tonight, there appears to be two shots at measurable
precipitation across the island chain. The first will be driven by
any convection that forms over South Florida this afternoon. With
a northerly component to the steering flow, convection will
likely try to shoot southwestward towards the island chain this
evening, supported by CAM numerical guidance. Later tonight,
under freshened northeast to east steering flow and the
aforementioned moist environment, late overnight showers certainly
cannot be ruled out. Given these two windows for rainfall,
elected to nudge PoPs slightly upward overnight.

Overall forecast reasoning for beyond tonight has not changed
appreciably over the past twelve hours. A tropical upper
tropospheric trough (TUTT) cell currently positioned over western
Cuba will slowly advect northwestward over the next forty-eight
hours. In addition, a weak tropical wave north of the Lesser
Antilles will progress westward. The mean ridging that has
dominated the pattern over the past several days will continue to
decay. Forecast soundings highlight a saturated environment
commencing Wednesday. Augmented cloud cover should hopefully keep
the island chain below Heat Advisory criteria after today through
at least the end of the work week.

Right now, it appears the low- level trough and TUTT will
make their closest approaches to the Keys on Thursday, where
likely rain and chance- level thunder levels are advertised.
However, a continued moist profile will still keep rain chances
elevated through at least the early part of the weekend. Drier air
will then filter across the CWA, resulting in lowered PoPs for
Saturday night through Monday.

There are early indications that yet another TUTT cell will
progress westward towards the Florida Keys for the early to middle
part of next week. This may result in another period of unsettled
weather. Despite the elevated rain chances, temperatures are
expected to remain at or above normal throughout the entire
forecast period.

&&

.MARINE...
Issued at 245 PM EDT Tue Jul 25 2023
There are no watches, warnings, or advisories in effect for the
Florida Keys coastal waters. From synopsis, generally easterly
breezes will peak and lull over the next several days. Breezes
will tend to peak during the late overnight hours, then lull
during the afternoon hours, resulting in bouts of choppy
conditions in the mornings. Mariners are reminded that winds and
seas will be higher in the vicinity of thunderstorms, especially
Wednesday through Friday.

&&

.AVIATION...
(18Z TAFS)
Issued at 245 PM EDT Tue Jul 25 2023
VFR conditions will prevail at both terminals through the TAF
period. Shower activity could pick up this evening into tonight but
confidence on timing and duration is too low to mention in the TAFs
at this time. Surface winds will be mainly northeast to east at near
10 knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  95  83  92  82 /  20  30  40  50
Marathon  95  84  93  82 /  20  40  50  50

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...Heat Advisory until 7 PM EDT this evening for FLZ076>078.

GM...None.
&&

Public/Marine/Fire...BT
Aviation/Nowcasts....AP
Data Acquisition.....DR

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Jul 25, 4:06 AM EDT, 15 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
406 AM EDT Tue Jul 25 2023

FLZ076>078-GMZ031>035-042>044-052>055-072>075-260815-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
406 AM EDT Tue Jul 25 2023

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...Today and tonight.

A Heat Advisory is in effect today due to high temperatures
expected to reach the lower to mid 90s, with dew points in the
upper 70s, causing heat indices to climb as high as 112 degrees
during the midday and late afternoon hours.

Isolated thunderstorms are expected today and tonight. The
primary thunderstorm hazard will be lightning strikes and gusty,
shifting winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Rain and thunder changes are expected tomorrow through Friday.
Isolated to scattered thunderstorms are expected each day and
night. The primary thunderstorm hazard will be lightning strikes
and gusty, shifting winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

TW

In the hours before

Local storm report, Jul 25, 4:57 PM EDT, 2 hours 27 minutes before
Preliminary Local Storm Report
National Weather Service Key West FL
457 PM EDT Tue Jul 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     Waterspout       6 W Key West            24.56N 81.87W
07/25/2023                   GMZ044             FL   NWS Employee

            A skinny, rope-like waterpsout was detected
            on camera by NWS meteorologist west of Key
            West at 4:45 PM EDT. Condensation cloud
            extended from the cloud base to halfway
            down. No spray ring was visible. Duration
            was approximately 10 minutes.

&&

AJP
Special weather statement, Jul 25, 7:14 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Key West FL
714 PM EDT Tue Jul 25 2023

FLZ078-252345-
Monroe Lower Keys FL-
714 PM EDT Tue Jul 25 2023

...A strong thunderstorm will impact portions of Lower Keys in Monroe
County through 745 PM EDT...

At 714 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cudjoe Key, or 8 miles northwest of Niles Channel Bridge, moving
south at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Key West, Boca Chica, Big Coppitt Key, Boca Chica Channel Bridge,
Niles Channel Bridge, Saddlebunch Keys, Geiger Key, Sunset Key, Shark
Key and Little Torch Key.

This includes US 1 between mile markers 0 and 29.

This includes US 1 between mile markers 0 and 29.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2452 8182 2454 8184 2453 8186 2457 8197
      2463 8192 2459 8189 2458 8184 2467 8179
      2473 8168 2470 8162 2478 8159 2478 8154
      2481 8152 2483 8148 2479 8132 2460 8140
      2461 8143 2458 8146 2460 8151 2452 8177
TIME...MOT...LOC 2314Z 018DEG 21KT 2474 8153

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

liw

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 4:01 AM EDTHeat AdvisoryKEYMonroe15 hr
Jul 25, 4:08 PM EDTSpecial Marine WarningKEY22 min
Jul 25, 5:07 PM EDTSpecial Marine WarningKEY38 min
Jul 25, 6:08 PM EDTSpecial Marine WarningKEY26 min
Jul 25, 6:33 PM EDTSpecial Marine WarningKEY42 min
Jul 25, 7:13 PM EDTSpecial Marine WarningKEY32 min
Jul 25, 7:14 PM EDTSpecial Weather StatementKEY31 min
Jul 25, 7:28 PM EDTSpecial Marine WarningKEY32 min
Jul 25, 7:53 PM EDTSpecial Marine WarningKEY52 min

Nearby

Severe Thunderstorm Warnings in Florida, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.